Alert archive / Virginia / Flash Flood Warnings in 2016
Flash Flood Warning 11, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at May 27, 2016, 5:09 PM EDT for Rockingham County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2016, 5:09 PM EDT (21:09 UTC)
- Expired
- May 27, 2016, 8:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
County Rockingham County, VA
The radar
The Sterling radar (KLWX), 146 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1242 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
143
WGUS51 KLWX 272109
FFWLWX
VAC165-280015-
/O.NEW.KLWX.FF.W.0011.160527T2109Z-160528T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
509 PM EDT FRI MAY 27 2016
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL ROCKINGHAM COUNTY IN WESTERN VIRGINIA...
* UNTIL 815 PM EDT
* AT 508 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE AREA. FLASH FLOODING IS EXPECTED TO BEGIN
SHORTLY. RAINFALL AMOUNTS BETWEEN 2 AND 3 INCHES WITHIN ONE HOUR
ARE EXPECTED.
* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL
ROCKINGHAM COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3859 7916 3862 7915 3866 7912 3866 7910
3865 7907 3864 7899 3852 7906 3856 7918
$$
BJL2 follow-up statements
661
WGUS71 KLWX 272220
FFSLWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
620 PM EDT FRI MAY 27 2016
VAC165-280015-
/O.CON.KLWX.FF.W.0011.000000T0000Z-160528T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROCKINGHAM VA-
620 PM EDT FRI MAY 27 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR
WEST CENTRAL ROCKINGHAM COUNTY...
AT 619 PM EDT...DOPPLER RADAR INDICATED THE HEAVY RAINFALL HAS MOVED
AWAY FROM THE WARNED AREA. HOWEVER...RAINFALL AMOUNTS OF 2 TO 3
INCHES HAVE BEEN ESTIMATED ACROSS THE AREA. CREEKS AND STREAMS WILL
CONTINUE TO RISE DUE TO THE RECENT RAINFALL.
FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL
ROCKINGHAM COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3859 7916 3862 7915 3866 7912 3866 7910
3865 7907 3864 7899 3852 7906 3856 7918
$$
BJL133
WGUS71 KLWX 280007
FFSLWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
807 PM EDT FRI MAY 27 2016
VAC165-280017-
/O.EXP.KLWX.FF.W.0011.000000T0000Z-160528T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROCKINGHAM VA-
807 PM EDT FRI MAY 27 2016
...THE FLASH FLOOD WARNING FOR WEST CENTRAL ROCKINGHAM COUNTY WILL
EXPIRE AT 815 PM EDT...
THE HEAVY RAIN HAS ENDED. FLASH FLOODING IS NO LONGER EXPECTED. BE
ALERT FOR REMAINING STANDING WATER AND CONTINUE TO FOLLOW ROAD
CLOSURES.
LAT...LON 3859 7916 3862 7915 3866 7912 3866 7910
3865 7907 3864 7899 3852 7906 3856 7918
$$
BJLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 27, 2:58 PM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, May 27, 2:58 PM EDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
258 PM EDT FRI MAY 27 2016
.SYNOPSIS...High pressure will remain over the area through early Sunday.
Weak Low pressure may affect the region Memorial Day through
Tuesday. Weak high pressure builds for the middle and latter part of
next week. A cold front may push through the region at the end of
next week.
&&
.NEAR TERM /THROUGH SATURDAY/...Scattered showers or t-storms
expected through early evening in very warm and moist environment
with activity dissipating by 01Z or 02Z. Patchy light fog or haze
overnight into Sat morning. Guidance shows significant height
rises over the region tonight through Sat which should greatly
inhibit t-storm coverage Sat but a few pop-up showers still
possible mainly northwest part of fcst area.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...Ridge along
the mid-Atlc coast will start shifting east Sat night as tropical
disturbance/tropical storm makes landfall on the SC coast.
Deep moisture will advect rapidly northward early on Sun as deep
layered SSE flow establishes across the mid-Atlc. Showers appear
likely Sun through the first half of Memorial Day. Widespread
clouds should keep temps down. Could be some heavy rains over srn
MD as tropical remnants track across ern NC and sern VA.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...Cold front approaches from
the northwest on Monday as a low pressure system slowly tracks
north- northeast along the coast. Surface high pressure briefly
builds on Tuesday before cold front moves across the area later
that day. The front stalls over the Delmarva Peninsula on
Wednesday... near our area. The front then lifts north as a warm
front on Thursday with another cold front moving across our CWA on
Friday.
There is disagreement on the guidance as timing and location of
these systems... so keeping a chance of showers and thunderstorms for
most of our CWA during this period. High temperatures will be
around the 80s and lows around the 60s.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...Sct t-storms possible
between 22z-02z at all terminals. Patchy light fog or haze
overnight. Isolated t-storms possible Sat mainly at KMRB. Deeper
moisture spreads northward Sun on deep layered SSE flow as
tropical disturbance makes landfall on the SC coast.
VFR conditions expected during this period. Chance of showers
each day may produce sub-VFR conditions to the terminals.
&&
.MARINE...Brought SCA conditions sooner to the lower bay as winds
are gusting to 21 knots. Model trends show winds diminishing after
06z tonight.
Sub-SCA conditions expected during this period as winds will be
below SCA criteria.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 2 AM EDT Saturday for ANZ533-534-
537-541-543.
&&
SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...IMR
AVIATION...IMR/LFR
MARINE...IMR/LFRHazardous weather outlook, May 27, 5:04 AM EDT, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 504 AM EDT FRI MAY 27 2016 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-280915- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 504 AM EDT FRI MAY 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-280915- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT- EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 504 AM EDT FRI MAY 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:22 PM EDT | Small Craft Advisory | LWX | 5 hr | |
| May 27, 3:15 AM EDT | Small Craft Advisory | LWX | 22 hr | |
| May 27, 5:21 PM EDT | Flash Flood Warning | LWX | Frederick, Shenandoah | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.